Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 29, 2020, 3:18 PM CDT for 17 counties in Texas; 5 counties in New Mexico. It took effect at Mar 30, 2020, 12:00 PM CDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 2020, 3:18 PM CDT (20:18 UTC)
- In effect from
- Mar 30, 2020, 12:00 PM CDT
- Expired
- Mar 30, 2020, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
All 22 counties
Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 111 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 2:38 PM CDT | NON-TSTM WND GST 64 | 3 Nw Pine Springs, TX | 64 MPH WIND GUST AT THE GUADALUPE BOWL RAWS. |
| Mar 30, 2:52 PM CDT | NON-TSTM WND GST 66 | 4 S Pine Springs, TX | WIND GUST AT GUADALUPE PASS OF 57 KNOTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3525 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
015 WWUS84 KMAF 292018 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 318 PM CDT Sun Mar 29 2020 ...RED FLAG WARNING IN EFFECT MONDAY AFTERNOON AND EVENING FOR PORTIONS OF THE TRANS PECOS...VAN HORN CORRIDOR...MARFA PLATEAU...DAVIS MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 25 MPH OR MORE, AND HIGH TO LOCALLY EXTREME FIRE DANGER... ...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON AND EVENING FOR SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN...GUADALUPE MOUNTAINS AND ALONG THE RIO GRANDE FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 25 MPH OR MORE, AND HIGH FIRE DANGER... .Critical to locally extreme fire weather conditions are expected Monday across southeast New Mexico, the higher terrain of southwest Texas and the western portions of west Texas as a strong upper level storm system brings dry and windy conditions to the region. TXZ059-060-067-075-272>274-276>280-301200- /O.UPG.KMAF.FW.A.0001.200330T1500Z-200331T0200Z/ /O.NEW.KMAF.FW.W.0001.200330T1500Z-200331T0200Z/ Loving-Winkler-Ward-Pecos-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills-Central Brewster County- Chisos Basin- 318 PM CDT Sun Mar 29 2020 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CDT MONDAY FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 25 MPH OR MORE, AND HIGH TO LOCALLY EXTREME FIRE DANGER... * WIND...West winds 25 to 35 mph with gusts to 50 mph. * HUMIDITY...5 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ NMZ116>119-TXZ045-050-061-068-270-271-275-281-282-301200- /O.CON.KMAF.FW.A.0001.200330T1500Z-200331T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Gaines-Andrews-Ector-Crane- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Chinati Mountains- Presidio Valley-Lower Brewster County- 318 PM CDT Sun Mar 29 2020 /218 PM MDT Sun Mar 29 2020/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER FOR THE GUADALUPE AND DAVIS MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, RIO GRANDE AND WESTERN PERMIAN BASIN OF WEST TEXAS... * WIND...Guadalupe Mountains...West winds 30 to 45 mph with gusts to 60 mph. Elsewhere...West winds 20 to 30 mph with gusts to 40 mph. * HUMIDITY...5 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
2 follow-up statements
205 WWUS84 KMAF 300816 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 316 AM CDT Mon Mar 30 2020 ...RED FLAG WARNING IN EFFECT FROM LATE THIS MORNING THROUGH EARLY THIS EVENING FOR SOUTHEAST NEW MEXICO AND MUCH OF TEXAS FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 25 MPH OR MORE, AND HIGH TO LOCALLY EXTREME FIRE DANGER... .Critical fire weather conditions are expected today across southeast New Mexico, the higher terrain of southwest Texas and the western and central Permian Basin of west Texas as a strong upper level storm system brings dry and windy conditions to the region. NMZ116>119-TXZ045-050-061-068-270-271-275-281-282-302030- /O.UPG.KMAF.FW.A.0001.200330T1500Z-200331T0200Z/ /O.EXB.KMAF.FW.W.0001.200330T1700Z-200331T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Gaines-Andrews-Ector-Crane- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Chinati Mountains- Presidio Valley-Lower Brewster County- 316 AM CDT Mon Mar 30 2020 /216 AM MDT Mon Mar 30 2020/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 25 MPH OR MORE, AND HIGH TO LOCALLY EXTREME FIRE DANGER... * Wind...Guadalupe Mountains...West winds 30 to 45 mph with gusts to 65 mph. Elsewhere...West Winds 20 to 35 mph with gusts to 50 mph. * HUMIDITY...5 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ046-051-062-069-302030- /O.EXB.KMAF.FW.W.0001.200330T1700Z-200331T0200Z/ Dawson-Martin-Midland-Upton- 316 AM CDT Mon Mar 30 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 25 MPH OR MORE, AND HIGH TO LOCALLY EXTREME FIRE DANGER... * WIND...West winds 20 to 35 mph with gusts to 50 mph. * HUMIDITY...5 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ059-060-067-075-272>274-276>280-302030- /O.EXT.KMAF.FW.W.0001.200330T1700Z-200331T0200Z/ Loving-Winkler-Ward-Pecos-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills-Central Brewster County- Chisos Basin- 316 AM CDT Mon Mar 30 2020 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 25 MPH OR MORE, AND HIGH TO LOCALLY EXTREME FIRE DANGER... * WIND...West winds 20 to 35 mph with gusts to 50 mph. * HUMIDITY...5 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
955 WWUS84 KMAF 302005 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 305 PM CDT Mon Mar 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING FOR SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 25 MPH OR GREATER, AND HIGH TO LOCALLY EXTREME FIRE DANGER... .Critical fire weather conditions have developed and will continue through this afternoon and evening across southeast New Mexico, the higher terrain of southwest Texas and the western and central Permian Basin of west Texas as a strong upper level storm system brings very dry and windy conditions to the region. NMZ116>119-TXZ045-046-050-051-059>062-067>069-075-270>282-310200- /O.CON.KMAF.FW.W.0001.000000T0000Z-200331T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Gaines-Dawson-Andrews-Martin-Loving-Winkler-Ector- Midland-Ward-Crane-Upton-Pecos- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 305 PM CDT Mon Mar 30 2020 /205 PM MDT Mon Mar 30 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 25 MPH OR GREATER, AND HIGH TO LOCALLY EXTREME FIRE DANGER... * WIND...In the Guadlupe Mountains west winds 30 to 45 mph with gusts to 65 mph. Across the plains west winds 25 to 35 mph with gusts to 50 mph. * HUMIDITY...5 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 29, 3:06 PM CDT, 12 minutes earlier.
Area forecast discussion, Mar 29, 3:06 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
306 PM CDT Sun Mar 29 2020
.DISCUSSION...
Current sfc obs across West TX show return flow on the back side of
a sfc high which now resides over N TX/S OK. Southwest flow aloft is
present over the region accompanied by a fetch of SCT to BKN cirrus.
By 00-03Z a 35-40 kt LLJ should develop which will draw Gulf of
Mexico moisture back into the area. High-res models show 40+F Dew
Points reaching Upper Trans Pecos around 12Z. By early tomorrow
morning, a shortwave trof will swing across the Four Corners area
into the TX Panhandle which will in turn induce a sfc low over SE
CO/SW KS. Further S in our region, a dryline should sharpen and
begin to progress E throughout the day. Meanwhile, a strengthening
700 hpa jet along the base of the upper trough will overspread
the area and bring windy to very windy conditions to the Guadalupe
Mountains and adjacent plains. A High Wind Watch remains in
effect and will most likely be converted to a warning by the next
forecast issuance. Wind Advisories may be needed as well. A line
of storms could develop across the far eastern CWA and race east
into the Hill Country tomorrow afternoon, but the remainder of the
area will see windy and very dry conditions with high
temperatures in the upper 70s to lower 80s.
The departing shortwave trof will drag a weak cold front into the
northern half of the CWA early Tuesday, however this front will
quickly wash out by the afternoon and lead to a very pleasant day
with much less wind. Warm and comfortable weather should last
through the remainder of next week with wind speeds not looking too
crazy through Friday. Unfortunately PoPs on the latest model runs
have come in much lower for Friday with the passage of another
shortwave/cold front. At least this front should help cool
temperatures down near normal by next weekend.
-Salerno
&&
.FIRE WEATHER...
Dry conditions continue this afternoon even with surface flow
returning to the southeast. Winds will begin to increase over the
next few hours becoming gusty by sunset which could lead to some
brief elevated fire weather conditions across the area. Expect poor
recovery west of the Pecos River with excellent recovery over the
Permian Basin as a moisture surge pushes in overnight.
A strong storm system will move across the Southern Plains during
the day tomorrow bringing more windy and very dry conditions.
Critical to localized extreme fire weather conditions are looking
more likely now as the dryline surges east by afternoon with
forecast models showing even drier air now moving in. West winds
sustained near 30 mph will be possible for much of the area with
RH's falling to near/below 10 percent. ERC's continue to show a
sharp upward trend in the Trans Pecos with values now near the 60th
percentile. For this reason will upgrade that part of the Fire
Weather Watch to a Red Flag Warning. Will leave the rest of the
watch as is with more green-up present further north and east. It is
possible the Red Flag Warning will need to be expanded in the SE NM
and further east overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 54 79 49 76 / 10 10 0 0
Carlsbad 43 77 43 77 / 0 0 0 0
Dryden 55 86 53 85 / 0 0 0 0
Fort Stockton 52 84 49 78 / 0 0 0 0
Guadalupe Pass 46 66 45 70 / 0 0 0 0
Hobbs 42 73 43 75 / 0 0 0 0
Marfa 40 73 38 75 / 0 0 0 0
Midland Intl Airport 53 80 48 77 / 10 0 0 0
Odessa 52 77 48 78 / 10 0 0 0
Wink 50 83 45 80 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Monday morning through Monday evening
for Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
High Wind Watch from Monday morning through Monday evening for
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning from 10 AM to 9 PM CDT Monday for Central
Brewster County-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Loving-Marfa
Plateau-Pecos-Reeves County Plains-Van Horn and Highway 54
Corridor-Ward-Winkler.
Fire Weather Watch from Monday morning through Monday evening
for Andrews-Chinati Mountains-Crane-Ector-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Lower Brewster County-Presidio Valley.
High Wind Watch from Monday morning through Monday evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
&&
29/24Hazardous weather outlook, Mar 29, 2:59 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 259 PM CDT Sun Mar 29 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-302000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 259 PM CDT Sun Mar 29 2020 /159 PM MDT Sun Mar 29 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Dry and breezy conditions will result in Near Critical Fire Weather Conditions this afternoon and evening for areas near and along the Pecos River in west Texas and southeast New Mexico. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong winds are possible Monday across the Guadalupe and Delaware Mountains. A High Wind Watch is in effect. Critical to locally extreme fire weather conditions are expected across parts of the region Monday afternoon. A Red Flag Warning is in effect for much of the Trans Pecos, Davis Mountains, and adjacent plains. A Fire Weather Watch is in effect Monday for surrounding areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 1:56 AM CDT | High Wind Watch | MAF | Culberson | 24 hr |
| Mar 29, 3:33 AM CDT | Fire Weather Watch | MAF | Andrews, Brewster, Crane, Culberson, Ector, Gaines and 7 more | 24 hr |
Nearby
Red Flag Warnings in Texas, 2020Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.